Illinois Journal of Mathematics

Scaling limits for the uniform infinite quadrangulation

Jean-François Le Gall and Laurent Ménard

Full-text: Open access

Abstract

The uniform infinite planar quadrangulation is an infinite random graph embedded in the plane, which is the local limit of uniformly distributed finite quadrangulations with a fixed number of faces. We study asymptotic properties of this random graph. In particular, we investigate scaling limits of the profile of distances from the distinguished point called the root, and we get asymptotics for the volume of large balls. As a key technical tool, we first describe the scaling limit of the contour functions of the uniform infinite well-labeled tree, in terms of a pair of eternal conditioned Brownian snakes. Scaling limits for the uniform infinite quadrangulation can then be derived thanks to an extended version of Schaeffer’s bijection between well-labeled trees and rooted quadrangulations.

Article information

Source
Illinois J. Math., Volume 54, Number 3 (2010), 1163-1203.

Dates
First available in Project Euclid: 3 May 2012

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1336049989

Digital Object Identifier
doi:10.1215/ijm/1336049989

Mathematical Reviews number (MathSciNet)
MR2928350

Zentralblatt MATH identifier
1259.60035

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 05C80: Random graphs [See also 60B20]

Citation

Le Gall, Jean-François; Ménard, Laurent. Scaling limits for the uniform infinite quadrangulation. Illinois J. Math. 54 (2010), no. 3, 1163--1203. doi:10.1215/ijm/1336049989. https://projecteuclid.org/euclid.ijm/1336049989


Export citation

References

  • D. Aldous, The continuum random tree. III, Ann. Probab. 21 (1993), no. 1, 248–289.
  • J. Ambjørn, B. Durhuus and T. Jonsson, Quantum geometry: A statistical field theory approach, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 1997.
  • O. Angel, Growth and percolation on the uniform infinite planar triangulation, Geom. Funct. Anal. 13 (2003), no. 5, 935–974.
  • O. Angel and O. Schramm, Uniform infinite planar triangulations, Comm. Math. Phys. 241 (2003), no. 2-3, 191–213.
  • E. Brézin, C. Itzykson, G. Parisi and J. B. Zuber, Planar diagrams, Comm. Math. Phys. 59 (1978), no. 1, 35–51.
  • P. Chassaing and B. Durhuus, Local limit of labeled trees and expected volume growth in a random quadrangulation, Ann. Probab. 34 (2006), no. 3, 879–917.
  • P. Chassaing and G. Schaeffer, Random planar lattices and integrated superBrownian excursion, Probab. Theory Related Fields 128 (2004), no. 2, 161–212.
  • R. Cori and B. Vauquelin, Planar maps are well labeled trees, Canad. J. Math. 33 (1981), no. 5, 1023–1042.
  • S. Janson and J.-F. Marckert, Convergence of discrete snakes, J. Theoret. Probab. 18 (2005), no. 3, 615–647.
  • M. Krikun, Local structure of random quadrangulations, preprint, available at http:// arxiv.org/abs/math/0512304 (2005).
  • M. Krikun, A uniformly distributed infinite planar triangulation and a related branching process, J. Math. Sci. (N.Y.) 131 (2005), no. 2, 5520–5537.
  • J.-F. Le Gall, Spatial branching processes, random snakes and partial differential equations, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1999.
  • J.-F. Le Gall, Random trees and applications, Probab. Surv. 2 (2005), 245–311 (electronic).
  • J.-F. Le Gall, A conditional limit theorem for tree-indexed random walk, Stochastic Process. Appl. 116 (2006), no. 4, 539–567.
  • J.-F. Le Gall, Uniqueness and universality of the Brownian map, preprint, available at http://front.math.ucdavis.edu/1105.4842 (2011).
  • J.-F. Le Gall and M. Weill, Conditioned Brownian trees, Ann. Inst. H. Poincaré Probab. Statist. 42 (2006), no. 4, 455–489.
  • L. Ménard, The two uniform infinite quadrangulations of the plane have the same law, Ann. Inst. H. Poincaré Probab. Statist. 46 (2010), no. 1, 190–208.
  • G. Miermont, The Brownian map is the scaling limit of uniform random plane quadrangulations, preprint, available at http://front.math.ucdavis.edu/1104.1606 (2011).
  • D. Revuz and M. Yor, Continuous martingales and Brownian motion, 3rd ed., Grundlehren der Mathematischen Wissenschaften, vol. 293, Springer-Verlag, Berlin, 1999.
  • G. Schaeffer, Conjugaisons d'arbres et cartes combinatoires aléatoires, Ph.D. thesis, Université de Bordeaux I, 1998.
  • W. T. Tutte, A census of planar maps, Canad. J. Math. 15 (1963), 249–271.